• joint pains from taking tamoxifen

    Asked by virginisland11 on Saturday, March 16, 2013

    joint pains from taking tamoxifen

    Hi outhere has anyone experience joint pains while taking tamoxifen? I am 46 n feel like my 90 year old mother. I get sooooo depressed cuz I get mood swings n I can go from happy to sad n burst out crying... I just want to know if this is normal and I am not loosing my mind. When I wake up I am very stiff joints hurt tears. Wat do I do? Need some advice.. oh I been on tamoxifen for about 1yr.

    7 Answers from the Community

    7 answers
    • carm's Avatar

      Hello, I am an oncology nurse and I get this complaint all to often. There are many here with similar experiences and I am sure they will be responding to your post. Until then, May I suggest that you try a histamine (H1) blocker like Claritin? Most patients with this issue find this most helpful. Best of luck to you, Carm RN.

      over 3 years ago
    • nancyjac's Avatar

      Tamoxifen side effects can be similar to those of menopause, including mood swings. The joint stiffness is more a side effect of aromatase inhibitors, but is also possible with Tamoxifen. I find the best relief is to move as much as possible. I have the joint stiffness when I get up in the morning, but after just normal movement of showering, dressing, making the bed, feeding the cats, etc., it is pretty much gone. If the joint pain has just started recently or has gotten worse, I would have it checked out to rule out osteo arthritis.

      over 3 years ago
    • AlizaMLS's Avatar

      Dear virginisland11,

      Hi, I'm Aliza, a BC patient and Medical Librarian (retired). I do research for people on this site and elsewhere. But in answer to your question, I've been on Tamoxifen for about 2 weeks, and I feel like I'm back in the land of PMS...;) (teary, moody,etc.). Maybe even chocolate cravings, come to think of it! Re bone pain, I think I'm beginning to get that - have had pain in my elbow that's unusual. It will be harder for me to tell and I'll have to check in with my rheumatologist as I'm a Lupus patient (diagnosed about 20 years - I'm 54) with osteoarthritis and fibromyalgia as well (neither of them awful [except for my left knee on occasion {I can forecast the weather with that and it sometimes feel like I've Quarterbacked for the NY Giants}]). I thought having Lupus was my "Get Out of Jail Free card" as far as getting any other BAD diseases go but apparently it didn't work out quite like that...;) "Life is what happens while you're busy doing other things" as John Lennon said. I think that nancyjac is probably right - some gentle exercise is good (it's good for Lupus patients as well) and maybe check in with the oncologist for what else.

      Wishing you feel better,

      over 3 years ago
    • Ydnar2xer's Avatar

      You know, I am surprised at all the problems some women on this site have with Tamoxifen. I took it for five years and don't remember joint pain, PMS symptoms or any problems with it. I want to say this because I am sure some newer patients are being told to take it (the recommendation now, according to my onc, is to take it for TEN YEARS). Am thinking they should be able to go into treatment with it with at least a neutral opinion of whether it will cause problems or not--I say, maybe yes, maybe no. For me, it honestly was no problem--I'm sorry it's bothered so many of you other women.

      over 3 years ago
    • bbay65's Avatar

      Many good answers already offered. But, it seems everyone reacts differently to this med.I had many of the same reactions plus really bad night sweats. They have lessened over time. It's been 2 years. I hope the same for you.(the lessening not the nite sweats!) The benefits of Tamoxifin seem worth the discomforts.

      over 3 years ago
    • karen1956's Avatar

      I didn't have joint pain on tamox, but I did on the AI's. Gabapentin was helpful with the joint pain and an added benefit was it got rid of my night sweats and helped a little with sleep. Mood swings right after ooph,, but they went away when gyn put me on anti-depressant.....

      over 3 years ago
    • Nomadicme's Avatar

      Benefits beat discomfort. But, if you're considered post menopausal (blood work) you maybe able to switch to an Aromatase Inhibitor (they work better anyway).

      If you can't, ask your Dr about pills to help you deal with that. I've been put on a fairly high dose of Effexor (used commonly for depression, helps me with that too) and then Clonodine (an old blood pressure pill that works for hot flashes). I'm hoping to be switched to an AI soon, although they cme with their own set of issues.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more breast cancer questions.  Also, don't forget to check out our Breast Cancer page.